Opioids are a class of substances that includes many synthetic and semi-synthetic drugs manufactured from opiate alkaloid precursors found in the opium poppy. Some of the most commonly prescribed opioid medications—Vicodin, OxyContin, and Percocet—are indicated for acute pain management. Opioids are highly addictive when abused, and because they depress central nervous system (CNS) functioning and corresponding key physical processes such as respiratory rate, a person abusing them faces the risk of fatal overdose.
In 2015, almost 18,000 people died of an opioid medication overdose 1, so recognizing the symptoms of an overdose could help save your life or that of someone you know.
Signs and Symptoms of Opioid Overdose
When a person takes a higher dose of opioids than their body and brain are able to manage, they may experience an overdose. An opioid overdose can be life-threatening, so you should seek professional medical help immediately if an overdose is suspected. When a person experiences an opioid overdose, there are 3 key symptoms to look for, referred to as the “opioid overdose triad” 2:
- Pinpoint pupils.
- Slowed or stopped breathing.
Respiratory depression is one of the most dangerous symptoms because it can lead to hypoxia or inadequate blood oxygenation, which can cause permanent brain damage or even death 3. Another concern with opioid medications is slowed or stopped heart rate, which can also be fatal 4, 5.
Additional symptoms to look for include 5:
- Limp body.
- Pale face.
- Clammy skin.
- Purple or blue color to lips and fingernails.
If any of these symptoms present in an opioid user, seek emergency medical help immediately.It’s essential to get help right away if you or someone you love is struggling with addiction. Learn more about the symptoms of abuse and addiction.
When taken outside of prescription guidelines, opioids can be very dangerous, particularly because of the increased risk of overdose. Numerous other factors may influence a person’s risk of overdose, including:
- Tolerance: When a person starts abusing opioids, they may notice that they need increasing doses to achieve the same desired high. This is known as tolerance, and as a person escalates their doses they face an equally increased risk of overdose.
- Relapse: When a person relapses into opioid abuse after a period of abstinence during which their tolerance has been reset, they may attempt to return to their pre-abstinence dose. But this dose may be too high for their reset tolerance, which can lead to a very dangerous overdose situation.
- Mixing drugs: Combining opioids with other drugs may increase the risk of overdose, especially when combined with another CNS depressant like alcohol. In addition to the respiratory dangers associated with combining opioids and alcohol, severe liver toxicity poses a grave danger due to the acetaminophen that is present in such drugs as Vicodin.
- Method of use: Methods of ingestion that have a rapid onset of effects, such as injecting or snorting, may have a higher risk of overdose than slower, metabolic methods, such as swallowing a pill.
What to Do If You Overdose on Opioids
The first step to take if an opioid overdose is suspected is to immediately call 911 for emergency medical assistance.
Opioid overdose is a very dangerous condition that can result in permanent physical and mental damage or even death if medical treatment is not administered right away. Never wait to seek help—it could save someone’s life, including your own.
While waiting for emergency help to arrive, the overdosing individual should be closely monitored and kept in a safe place (awake and upright, if possible). If the person has very weak or stopped breathing, a trained person should perform CPR. Report all observations to the medical crew once they arrive.
Once the person is under the care of medical professionals, their vital signs—such as heart rate, breathing, blood pressure, and temperature—will be carefully monitored and treated as needed. In severe cases, naloxone, a medication used as an “antidote” to reverse many of the dangerous opioid effects, may be administered 6. The overdosing individual’s best chance at surviving the overdose is in the hands of medical professionals. An opioid overdose should never be treated without medical oversight.
Preventing Opioid Overdose
The best way to prevent opioid overdose is to get help for an opioid abuse problem right away. Addiction treatment programs can make a huge difference by promoting recovery and minimizing the potential for future opioid overdoses. Treatment can help struggling opioid users uncover and begin to heal the underlying reasons for their addiction, while also building the skills to manage cravings and resist triggers for continued substance abuse. There are many program options to fit individual needs, including:
- Outpatient treatment allows people to live at home as they work through the treatment program. These programs require regular check-ins at a treatment facility, so people opting for these programs must trust their ability to self-motivate in the face of triggers at home to use.
- Inpatient treatment involves an extended stay at a live-in treatment facility, which provides a sober safe haven for recovering individuals, free of potential triggers like the ones they might experience at home. They will work through treatment while living at the center, allowing them to focus completely on their recovery.
- Self-help groups—such as Narcotics Anonymous (NA), which follows a 12-step approach to recovery—are generally free. They serve as an excellent supplement to formal treatment to help recovering opioid users maintain abstinence. These community programs can also help recovering individuals build a support network of sober-minded peers and friends, which can help with the adjustment into abstinence.
Opioid overdose is a potentially fatal situation that can be avoided with professional help. No matter what kind of program you choose, though, getting help is the best way to begin the recovery journey. Treatment programs to help people struggling with opioid abuse may save a person’s life. Call us today at 1-888-744-0069 to find the best program to suit your needs or the needs of your loved one.
- National Institute on Drug Abuse. (2017). Overdose Death Rates.
- World Health Organization. (2014). Information sheet on opioid overdose.
- U.S. National Library of Medicine: MedlinePlus. (2014). Cerebral hypoxia.
- U.S. National Library of Medicine: MedlinePlus. (2015). Hydrocodone/oxycodone overdose.
- Substance Abuse and Mental Health Services Administration. (2016). Opioid overdose.
- Substance Abuse and Mental Health Services Administration. (2016). Naloxone.